Texas, 2021

Flash Flood and Hail in Texas, May 15, 2021

May 15, 2021 · NWS MAF · 10 events in 6 counties and zones

An upper level trough was centered over California and Nevada. A dryline was present across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered over California and Nevada. A dryline was present across West Texas. High moisture and instability were present east of the dryline. High wind shear was also across the area. Upper level disturbances moved over the area which helped to increase atmospheric lift. These conditions resulted in thunderstorms with hail, strong winds, and flash flooding across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 12:51 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 15, 12:51 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Sat May 15 2021

.DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

.FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, May 15, 1:05 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 2:47 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT Sat May 15 2021

TXZ075-274-152130-
Pecos TX-Reeves County Plains TX-
347 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms 16
miles west of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport, Coyanosa and B F Goodrich Testing Track.

This includes Interstate 10 between mile markers 227 and 273.

LAT...LON 3069 10341 3128 10343 3130 10290 3072 10256
TIME...MOT...LOC 2046Z 289DEG 14KT 3082 10315

89
Special weather statement, May 15, 3:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
402 PM CDT Sat May 15 2021

TXZ075-274-277-278-152145-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
402 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking strong thunderstorms near
Balmorhea State Park, or 21 miles north of Fort Davis, moving east
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include... Balmorhea, Balmorhea Lake, Balmorhea
State Park, Saragosa, Buffalo Trail Scout Camp and Toyahvale.

This includes Interstate 10 between mile markers 201 and 227.

LAT...LON 3078 10378 3081 10402 3098 10392 3118 10342
      3072 10340
TIME...MOT...LOC 2101Z 252DEG 9KT 3088 10377

89
Special weather statement, May 15, 3:17 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Sat May 15 2021

TXZ067-075-274-152200-
Pecos TX-Ward TX-Reeves County Plains TX-
417 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND CENTRAL WARD COUNTIES UNTIL 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms 8
miles east of Barstow, or 15 miles east of Pecos, moving north at 5
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Barstow, Pyote and B F Goodrich Testing Track.

This includes Interstate 20 between mile markers 47 and 72.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3129 10298 3127 10342 3161 10339 3161 10303
TIME...MOT...LOC 2117Z 190DEG 6KT 3149 10326

89
Special weather statement, May 15, 3:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
427 PM CDT Sat May 15 2021

TXZ075-152215-
Pecos TX-
427 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms near
Fort Stockton, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 258 and 292.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3068 10286 3096 10294 3113 10252 3094 10235
      3054 10237
TIME...MOT...LOC 2127Z 260DEG 24KT 3088 10278

89
Special weather statement, May 15, 3:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Sat May 15 2021

TXZ060-061-067-068-152215-
Crane TX-Ector TX-Ward TX-Winkler TX-
429 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 515
PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 9 miles west of Monahans, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport and
Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 67 and 94.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3144 10306 3157 10313 3177 10280 3168 10268
      3147 10265
TIME...MOT...LOC 2129Z 245DEG 15KT 3154 10304

89
Special weather statement, May 15, 3:32 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM MDT Sat May 15 2021

NMZ028-152215-
Eddy County Plains NM-
332 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
415 PM MDT...

At 331 PM MDT, Doppler radar was tracking strong thunderstorms 7
miles north of Artesia, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Artesia, Hope, Atoka and Artesia Municipal Airport.

LAT...LON 3296 10484 3297 10406 3292 10403 3251 10485
TIME...MOT...LOC 2131Z 245DEG 15KT 3294 10445

89

The radar

The Midland/Odessa radar (KMAF), 129 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
May 15, 3:50 PM CST to 3:55 PM CST
Where
Pecos County, 7.3 mi E of Ft Stockton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.890, -102.748

Thunderstorm Wind, Culberson

When
May 15, 3:51 PM CST to 3:52 PM CST
Where
Culberson County, 5 mi S of Pine Spgs
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.808, -104.800

A thunderstorm produced a 62 mph wind gust at the Guadalupe Pass ASOS site.

Hail, Pecos

When
May 15, 5:33 PM CST to 5:38 PM CST
Where
Pecos County, 16.8 mi NE of Longfellow
Measured
2 in hail
Reported by
Social Media
Coordinates
30.343, -102.432

Hail, Ector

When
May 15, 5:41 PM CST to 5:46 PM CST
Where
Ector County, 2.92 mi ENE of Gardendale
Measured
1 in hail
Reported by
Social Media
Coordinates
32.017, -102.374

Hail, Martin

When
May 15, 6:42 PM CST to 6:47 PM CST
Where
Martin County, 3 mi W of Tarzan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.300, -102.021

Hail, Martin

When
May 15, 7:02 PM CST to 7:07 PM CST
Where
Martin County, 2 mi E of Three Leagues
Measured
1.75 in hail
Property damage
$400
Reported by
Trained Spotter
Coordinates
32.480, -101.936

A thunderstorm produced golf ball sized hail two miles east of Three Leagues. The wind driven hail broke south facing windows on a home. The cost of damage is a very rough estimate.

Thunderstorm Wind, Terrell

When
May 15, 7:21 PM CST to 7:22 PM CST
Where
Terrell County, 5 mi W of Dryden
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.204

A thunderstorm produced a 60 mph wind gust at the Dryden ASOS site.

Flash Flood, Gaines

When
May 15, 7:30 PM CST to 9:00 PM CST
Where
Gaines County, 6.14 mi SW of Seagraves to 5.55 mi SW of Seagraves
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
32.876, -102.634

Heavy rain fell across Gaines County and produced flash flooding. There was one to two feet of flowing water across US Highway 62.

Thunderstorm Wind, Gaines

When
May 15, 7:43 PM CST to 7:44 PM CST
Where
Gaines County, 1.75 mi W of Seagraves
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.925, -102.580

A thunderstorm produced a 61 mph wind gust at the Seagraves Mesonet site.

Hail, Terrell

When
May 15, 8:15 PM CST to 8:20 PM CST
Where
Terrell County, 4.46 mi SSW of Malvado
Measured
2 in hail
Reported by
Public
Coordinates
29.915, -101.909

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954496, 954498, 954503, 954505, 954508, 954512, 954513, 954518, 954521, 954522.